Illinois, 2013

Cold in Illinois, December 1, 2013

December 1, 2013 · NWS ILX · 1 event in 1 county or zone

An elderly woman died as a result of hypothermia when she wandered away from her home near Bloomington on Sunday, December 1st. Temperatures early Sunday morning were in the middle to upper 20s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An elderly woman died as a result of hypothermia when she wandered away from her home near Bloomington on Sunday, December 1st. Temperatures early Sunday morning were in the middle to upper 20s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 30, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Nov 30, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1118 PM CST Sat Nov 30 2013

.DISCUSSION...
ISSUED 900 PM CST Sat Nov 30 2013

Current forecast appears to be on track. A few cloud patches have
developed in the extreme east and southeast, affecting only LWV at
this time. New model run still wants to bring some lower level
moisture into the area ahead of this approaching front. However,
becoming less confident as to what is going to happen with clouds.
For now, forecast is ok but will continue to monitor cloud trends.
So, no update planned at this time.

Auten
&&

.AVIATION...
ISSUED 1118 PM CST Sat Nov 30 2013

VFR conditions will prevail at all sites next 24hrs. Becoming
increasing obvious that light fog will not be developing
overnight. However, still thinking there is some lower level
moisture there and that some light fog still possible, but only as
a TEMPO group in the early morning hours from about 10-13z. Also
vis will not drop that much so TEMPO vis will be MVFR at 3-5SM.
Besides that, skies will be clear overnight and through tomorrow.
Then mid clouds around 12kft will advect into the area for the
evening hours. A weak front will move through the area overnight,
which should have winds switching to southwest and then west.
However, speeds are so light that variable direction is best
overnight. Then winds should be north to northwest after FROPA and
then become northeast during the evening hours.

Auten
&&

.PREV DISCUSSION...
ISSUED 335 PM CST Sat Nov 30 2013

A relatively mild weather pattern will start out the first few
days of December, before our next best chance of precipitation and
much colder air moves in for the latter part of the week. The
short range models are in fair agreement into the first part of
next week. However, the medium range solutions diverge
significantly by mid-week which has pretty big implications on the
forecast.

SHORT TERM...Tonight through Monday

A weak cold front from western WI across southern MN and South
Dakota is expected to approach central IL Sunday morning. Ahead of
this front, a light wind and dew points mainly in the lower 30s
could result in some light fog and few low clouds late tonight and
early Sunday morning. The NAM model is hitting this harder than
the others, which it has been doing more so lately and seems to
have this tendency in the cool season. Will go with partly cloudy
conditions for now and monitor this evening.

Mild conditions are expected on Sunday, with readings of 45 to 50
in central IL and the lower 50s south of I-70. The forecast gets a
bit tricky for Sunday night into Monday as a shortwave in the WNW
flow approaches the state. Many of the short range model solutions
are depicting the potential for light rain as early as late Sunday
night and during the day Monday. Will hold off on any mention for
Sunday night into early Monday morning because of a fairly thick
layer of dry air expected between 850-925 mb. Will stick with the
slight chance for rain during the day Monday as a bit stronger
lift could produce isolated pockets of light rain.

LONG TERM...Tuesday through Saturday

There are quiet significant model differences between the GFS,
Canadian and European solutions starting Tuesday, which continues
right through the rest of the forecast period. The GFS is much
quicker with shifting an upper level low from the Pacific NW
across the northern states. However, while it is doing this, it is
also digging a portion of the upper level energy toward the
southwestern U.S. This should result in upper level ridging in the
Midwest, which would force any northern energy up into central
Canada. The GFS does not do this though, which results in a cold
front moving through late Tuesday/early Wednesday. The European
and Canadian model solutions make much more sense by holding off
on the frontal passage at least 24-36 hours later, on early
Thursday.

Several shortwaves moving up from the southwest, and a slowing
front expected to become parallel to the flow aloft will mean
periods of precipitation from Wednesday through much of Friday.
Rain will be the primary precipitation type at onset on Wednesday,
but then as colder air gradually advects toward the region, a
mixture changing to snow is anticipated - primarily later in the
day Thursday, and especially Friday. The best low level moisture
and forcing is expected to the east and south of our region -
closer to the frontal position - near the Ohio Valley. Thus, at
this time we are not anticipating any major snow amounts, but with
the complex evolution of this system and the fact that it is six days
away, the confidence factor is not very high either way.

Miller

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 30, 2:47 PM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
247 PM CST SAT NOV 30 2013

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
247 PM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, McLean

When
December 1, 12:00 AM CST to 10:00 AM CST
Where
McLean forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

A 72-year old woman died of hypothermia when she wandered away from her home near Bloomington on Sunday, December 1st. Temperatures at the time were in the middle to upper 20s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, McLean2013-12-0172FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490068.